Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 20, 2004, 3:52 PM CDT for Butler County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 3:52 PM CDT (20:52 UTC)
- Expired
- Apr 20, 2004, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 202052
SVRICT
KSC015-202130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 430 PM CDT.
* AT 352 PM CDT...A TRAINED WEATHER SPOTTER REPORTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF MILE
POST 87 ON THE KANSAS TURNPIKE TO 2 MILES WEST OF LEON TO
DOUGLASS...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF EL
DORADO TO 2 MILES WEST OF LEON TO DOUGLASS...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
OVER RURAL AREAS OF BUTLER COUNTY...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 430 PM CDT.
LAT...LON 3802 9668 3753 9712 3751 9679 3766 9655
3804 9653
$$
/CHANCE
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:36 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 20, 2:36 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 236 PM CDT TUE APR 20 2004 .DISCUSSION... MAJORITY OF THIS FCST PACKAGE WAS SPENT ON TRYING TO FIGURE OUT THE FIRST FEW DAYS AND SVR STORM POTENTIAL THIS EVENING AS WELL AS THU AND THU NGT TNGT: MOST OF THE TNGT FCST WL DEPEND ON HOW THINGS EVOLVE DURING THE 4PM TO 6PM TIME FRAME. AS I AM WRITING THIS THERE ARE A COUPLE FEATURES TO NOTE. FIRST OF ALL AN OUTFLOW BOUNDARY STRETCHING FROM ROUGHLY HUT TO EMP. ALSO A SFC WIND SHIFT LINE EXTENDED FROM NEAR GBD TO NW OK. THIS WIND SHIFT LINE WL LIKELY FORM MORE OF A DRY LINE BUT AT THE TIME OF WRITING THIS THE DRYLINE WAS STILL GETTING ITS ACT TOGETHER. THE HINDERING FACTOR SO FAR TODAY HAS BEEN THE EXTENSIVE LOW CLOUD OVER ALMOST ENTIRE CWA. IF STORMS FIRE THEY WL MOST LIKELY DEVELOP ALONG AND EAST OF THE TURN PIKE AS THIS WIND SHIFT/DRY LINE MAKES ITS WAY INTO SE KS, WHERE SLIGHTLY BETTER MOISTURE AND INSTABILITY WL BE LOCATED. SVR STORMS WL BE POSSIBLE GIVEN AMOUNT OF DEEP LAYER SHEAR, BUT DOES NOT APPEAR TO BE A SYNOPTICALLY EVIDENT TOR DAY. IF A TOR DEVELOPS IT WOULD NEED A SFC FEATURE TO ENHANCE THE LOW LEVEL SHEAR. WITH THE OLD OUTFLOW BOUNDARY LINGERING AROUND, THIS IS NOT OUT OF THE QUESTION EARLY THIS EVENING. A FEW HOURS AFTER SUNDOWN THE MAJORITY OF THE ACTIVITY SHOULD HAVE SHIFTED EAST OF CWA. WED-WED NGT: A BOUNDARY WL BE SITUATED THROUGH EASTERN OK WED AFTERNOON. THIS FEATURE WL PROVIDE THE FOCUS FOR TSRA DEVELOPMENT WED AFTERNOON. PUT A SLGT CHANGE IN FOR THE FEW COUNTIES IN SE KS IN CASE SOME OF THIS BLEEDS OVER. PRECIP CHANCES WL BE ON THE INCREASE WED NGT AS ISENTROPIC LIFT ENHANCES WITH AN UPPER WAVE SINKING OUT OF THE PACIFIC NW. THE BEST ISENTROPIC LIFT IN THE 300-305K LAYER WL BE OVER WESTERN AND CENTRAL PORTIONS OF KS. BUT WL KEEP POPS IN CWA WIDE AS THETA-E ADVECTION BLANKETS THE AREA. THU-FRI: THU AND THU NGT LOOK TO BE ACTIVE ACROSS THE PLAINS. BY THU 18Z A FAIRLY STRONG UPPER WAVE WL BE SITUATED OVER NORTHERN CO PLACING MUCH OF KS IN THE DIFFLUENT REGION OF THE UPPER JET. AT THE SFC A WARM FRONT WL BE LIFTING NORTH THROUGH THE DAY WITH A DRYLINE BULGING ACROSS CENTRAL OK. WOULD EXPECT CONVECTION TO DEVELOP EITHER ALONG ONE OF THESE TWO SFC FEATURES OR BOTH. THIS ACTIVITY WL CONTINUE INTO THU NGT AS AN MCS LIKELY TO BE ONGOING AS A 90 KTS UPPER JET NOSES INTO SW KS PLACING THIS AREA IN THE LEFT EXIT REGION. SFC LOW SHOULD TRACK NE THOUGH EASTERN KANSAS FRI PLACING CWA IN THE WRAP AROUND REGION OF THIS LOW. THEREFORE DID KEEP SOME POPS IN FOR FRI WITH SVR STORMS NOT EXPECTED. SAT-TUE: DID NOT CHANGE A WHOLE LOT FROM PREV FCST WITH REGARDS TO THE EXTENDED FCST. CONFIDENCE IS A LITTLE LOW FOR THESE PERIODS AS THERE ARE SOME SMALL DIFFERENCES WITH THE MED RANGE MODELS. THE MAIN MODEL DIFFERENCES SHOW UP SUN INTO MON WHEN THE 00Z GFS HAS A RIDGE SITUATED OVER THE WEST COAST. MEANWHILE THE ECM TRIES TO SNEAK A VERY WEAK UPPER LOW UNDER THIS RIDGE. BECAUSE OF THIS THE GFS ALSO HAS A STRONG DOWNSTREAM TROUGH WITH ITS AXIS THROUGH THE CWA BY 00Z MON. SO FOR NOW WL LEAVE EXTENDED DRY AS BEST UPPER ENERGY STAYS NORTH OF CWA. FOR TEMPS STAYED FAIRLY CLOSE TO NORMAL. THE GFS IS TRYING TO COOL THINGS DOWN MORE THAN THE ECM AS IT BRING SOME COLDER AIR DOWN SAT NGT AND THEN AGAIN MON NGT. AM NOT GOING TO TOTALLY BUY INTO THIS UNTIL THERE IS BETTER AGREEMENT BETWEEN THE MODELS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 50 73 51 66 / 10 20 30 40 HUTCHINSON 49 72 50 65 / 10 10 30 50 NEWTON 50 73 50 65 / 10 10 30 50 ELDORADO 50 73 51 66 / 10 20 30 40 STROTHER FIELD 51 74 53 68 / 10 20 30 40 RUSSELL 45 71 46 62 / 5 10 30 60 GREAT BEND 46 71 47 63 / 5 10 30 60 SALINA 48 71 48 64 / 10 10 30 60 MCPHERSON 48 72 49 65 / 10 10 30 50 COFFEYVILLE 53 76 55 72 / 40 20 30 40 CHANUTE 52 75 52 70 / 40 20 20 40 IOLA 52 74 52 69 / 40 20 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH OUT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 8 PM CDT && 7/LAWSON
Hazardous weather outlook, Apr 20, 3:15 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE APR 20 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 315 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS SOME SEVERE WITH LARGE HAIL POSSIBLE EAST OF THE KANSAS TURNPIKE. AS A LOW PRESSURE CENTER AND DRY LINE SLIDE EAST THIS AFTERNOON, THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP. INITIALLY A COUPLE WEAK TORNADOES MAY BE POSSIBLE BEFORE SUNSET. HOWEVER, AT THIS TIME THE MAIN THREAT WILL BE THE POSSIBILITY FOR LARGE HAIL. THE PRIME LOCATION FOR SEVERE WEATHER WILL BE IN AN AREA TO THE SOUTH OF HIGHWAY 54 AND EAST OF HIGHWAY 99. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY NIGHT AS A SLOW MOVING UPPER LEVEL STORM SYSTEM PASSES THROUGH THE AREA. AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS WOULD BE THURSDAY AFTERNOON AND EVENING AS A DRY LINE LIFTS NORTH ACROSS THE AREA. THE TIMING AND LOCATION OF SEVERE STORMS WILL CONTINUE TO BE NARROWED DOWN WITH ADDITIONAL FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING, ALONG AND EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CARUSO/CHANCE/LAWSON
In the hours before
Local storm report, Apr 20, 3:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL AUGUSTA 37.69N 96.98W
04/20/2004 0.75 INCH BUTLER KS AMATEUR RADIO
&&
CHANCEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| Apr 20, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 64 min |
| Apr 20, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.